The Annals of Probability

A scaling limit theorem for a class of superdiffusions

János Engländer and Dmitry Turaev

Full-text: Open access

Abstract

Consider the $\sigma$-finite measure-valued diffusion corresponding to the evolution equation $u_t = Lu + \beta (x) u - f(x,u)$, where

$$f(x,u) = \alpha (x)u^2 + \int_0^{\infty} (e^{-ku} - 1 + ku)n(x,dk)$$

and $n$ is a smooth kernel satisfying an integrability condition. We assume that $\beta, \alpha \in C^{\eta}(\mathbb{R}^d)$ with $\eta \in (0,1]$, and $\alpha > 0$. Under appropriate spectral theoretical assumptions we prove the existence of the random measure $$\lim_{t \uparrow \infty} e^{-\lambda_c t} X_t (dx)$$ (with respect to the vague topology), where $\lambda_c$ is the generalized principal eigenvalue of $L + \beta$ on $\mathbb{R}^d$ and it is assumed to be finite and positive, completing a result of Pinsky on the expectation of the rescaled process. Moreover, we prove that this limiting random measure is a nonnegative nondegenerate random multiple of a deterministic measure related to the operator $L + \beta$.

When $\beta$ is bounded from above, $X$ is finite measure-valued. In this case, under an additional assumption on $L + \beta$, we can actually prove the existence of the previous limit with respect to the weak topology.

As a particular case, we show that if $L$ corresponds to a positive recurrent diffusion $Y$ and $\beta$ is a positive constant, then

$$\lim_{t \uparrow \infty} e^{-\beta t} X_t (dx)$$

exists and equals a nonnegative nondegenerate random multiple of the invariant measure for $Y$.

Taking $L = 1/2 \Delta$ on $\mathbb{R}$ and replacing $\beta$ by $\delta_0$ (super-Brownian motion with a single point source), we prove a similar result with $\lambda_c$ replaced by 1/2 and with the deterministic measure $e^{-|x| dx$, giving an answer in theaffirmative to a problem proposed by Engländer and Fleischmann [Stochastic Process. Appl. 88 (2000) 37–58].

The proofs are based upon two new results on invariant curves of strongly continuous nonlinear semigroups.

Article information

Source
Ann. Probab., Volume 30, Number 2 (2002), 683-722.

Dates
First available in Project Euclid: 7 June 2002

Permanent link to this document
https://projecteuclid.org/euclid.aop/1023481006

Digital Object Identifier
doi:10.1214/aop/1023481006

Mathematical Reviews number (MathSciNet)
MR1905855

Zentralblatt MATH identifier
1014.60080

Subjects
Primary: 60J80: Branching processes (Galton-Watson, birth-and-death, etc.)
Secondary: 60J60: Diffusion processes [See also 58J65] 60G57: Random measures

Keywords
measure-valued process superprocess super-Brownian motion scaling limit single point source invariant curve

Citation

Engländer, János; Turaev, Dmitry. A scaling limit theorem for a class of superdiffusions. Ann. Probab. 30 (2002), no. 2, 683--722. doi:10.1214/aop/1023481006. https://projecteuclid.org/euclid.aop/1023481006


Export citation

References

  • [1] ATHREYA, K. B. and NEY, P. E. (1972). Branching Processes. Springer, Berlin.
  • [2] BRAMSON, M., COX, J. T. and GREVEN, A. (1993). Ergodicity of critical spatial branching processes in low dimensions. Ann. Probab. 21 1946-1957.
  • [3] DAWSON, D. A. (1993). Measure-valued Markov processes. École d'Été de Probabilités de Saint Flour XXI. Lecture Notes in Math. 1541 1-260. Springer, Berlin.
  • [4] DYNKIN, E. B. (1991). Branching particle systems and superprocesses. Ann. Probab. 19 1157- 1194.
  • [5] DYNKIN, E. B. (1993). Superprocesses and partial differential equations. Ann. Probab. 21 1185-1262.
  • [6] EFFENDIEV, M. A. and ZELIK, S. V. (2001). The attractor for a nonlinear reaction-diffusion system in the unbounded domain. Comm. Pure Appl. Math. 54 625-688.
  • [7] ENGLÄNDER, J. and FLEISCHMANN, K. (2000). Extinction properties of super-Brownian motions with additional spatially dependent mass production. Stochastic Process. Appl. 88 37-58.
  • [8] ENGLÄNDER, J. and PINSKY, R. G. (1999). On the construction and support properties of measure-valued diffusions on D Rd with spatially dependent branching. Ann. Probab. 27 684-730.
  • [9] ENGLÄNDER, J. and WINTER, A. (2002). Strong law of large numbers for locally surviving superdiffusions. Unpublished manuscript.
  • [10] FELLER, W. (1971). An Introduction to Probability Theory and its Applications 2, 2nd ed. Wiley, New York.
  • [11] FRIEDMAN, A. (1964). Partial Differential Equations of Parabolic Type. Prentice Hall, New York.
  • [12] PINSKY, R. G. (1995). Positive Harmonic Functions and Diffusion. Cambridge Univ. Press.
  • [13] PINSKY, R. G. (1996). Transience, recurrence and local extinction properties of the support for supercritical finite measure-valued diffusions. Ann. Probab. 24 237-267.
  • [14] PINSKY, R. G. (2001). Invariant probability distributions for measure-valued diffusions. Ann. Probab. 29 1476-1514.
  • [15] SHILNIKOV, L., SHILNIKOV, A., TURAEV, D. and CHUA, L. (1998). Methods of Qualitative Theory in Nonlinear Dynamics, Part I. World Scientific, Singapore.
  • [16] WALTHER, H.-O. (1987). Inclination lemmas with dominated convergence.Angew. Math. Phys. 28 327-337.